Teeth affected by tetracycline appear to have a yellowish or brownish-grey discoloration. This discoloration gradually becomes more brownish after exposure to light. Tetracycline itself floresces under ultraviolet light, therefore teeth discolored by tetracycline also floresce a bright yelow under ultraviolet light. The dentin is more heavily stained than the enamel.
Discoloration of either deciduous or permanent teeth may occur as a result of tetracycline deposition due to ingestion in the pregnant female, postpartum in the infant or as seen in these pictures later in life during tooth formation. This situation highlights the age the medication was taken. The second molars are normal in color, the third molars (wisdom teeth) are highly affected. This was the result of medical use of doxycycline to treat acne in early adolescence. Tetracycline and its homologues (doxycycline and minocycline) have a great affinity for deposition in bone and tooth structure.
The tooth and or that portion of each tooth stained by tetracycline is determined by the stage of tooth development at the time of drug administration. Tetracycline does cross the placental barrier, deciduous teeth may become affected. The discoloration itself depends upon the dosage, the length of time over which administration occured and the form of the tetracycline. The age at which tetracycline administration occurred can easily be pinpointed by reference to a chart on the chronology of tooth development.
Paul L. Caputo, DDS3490 E Lake Rd S Suite A